MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458930
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Although it has been indicated that the used catheter will be returned to angiodynamics for evaluation, to date it has not yet arrived.Upon receipt of the sample and completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
Angiodynamics' distributor in australia was contacted by a clinical nurse consultant from a hospital in qld via email and advised of a complaint involving a bioflo picc: "a hub on a 6fr 3l cracked resulting in patient requiring a replacement picc".The female patient was (b)(6) and was undergoing chemotherapy for adenocarcinoma mid colon.The picc had been inserted (b)(6) 2019 via left basilic vein upper 1/3 of upper arm proximal to axilla in icu under aseptic technique.Tip position checked and confirmed on mobile digital cxr.Picc shortened 12cm and inserted to "0" mark.Radiologist report tip at svc/ra junction.Crack noted by oncology while accessing the white 19g side lumen with bd - carefusion mp1000c-00006 positive pressure connector.Removed (b)(6) 2019 prior to insertion of new 2 lumen 5r 45-889 bioflo picc crack demonstrated when a syringe was attached to the mp1000c connector (bung) the used picc was reported as being available for return to angiodynamics.
 
Additional Manufacturer Narrative
Returned for evaluation was a triple lumen bioflo picc.As received, the catheter was trimmed to approximately 43 cm mark.The returned bioflo picc appeared unused.The female luer lock component of the white valve was confirmed to be cracked just adjacent to the parting line.There were no other visual defects noted to the valve or catheter.An accurate verification/measurement could not be performed for the female taper and threads of the valve due to the crack.The customer's complaint description is confirmed for cracked hub luer.No component molding non-conformances or other damage was observed during visual inspection of the returned sample.The most likely root cause for the cracked female valve housing is due to an over tightened connection with a mating male luer (likely a needleless connector).A contributing factor to the over-tightened connection may be the mechanics/hand placement during infusion access.It is preferable to grasp the needleless connector (nc) when connecting a syringe/tubing to it rather than grasping the pasv valve luer hub while making a connection with the nc.Grasping the pasv valve hub while connecting a syringe/tubing set to the nc can transmit additional torque to the pasv female luer hub.Inadequate flushing of the device lumen may also be a contributing factor.The device history records for the bioflo pasv picc packaging, picc assembly, valve assembly and luer hub molding lots were reviewed for any deviations related to the reported hub crack failure mode.The review confirms that the lots met all material, assembly and performance specifications with no internal non conformance reports (ncr) written.The dfu that is supplied in bioflo kits item number: {16600224-01} contains the following precaution: it is recommended that only luer lock accessories be used with the · bioflo¿ picc with endexo¿ and pasv¿ valve technology.Repeated over-tightening may reduce hub connector life.Do not use hemostats to secure or remove devices with luer lock hub connections.Flushing - recommended procedure; 1.Flush the catheter after every use, or at least every seven days when not in use, to maintain patency.Use a 10 ml syringe or larger.2.Flush the catheter with a minimum of 10 ml of sterile normal saline, using a "pulse" or "stop/start" technique.Warn ing: if using bacteriostatic saline, do not exceed 30 ml in a 24-hour period.3.Disconnect the syringe and attach a sterile end cap to each luer lock hub.Note: this is the recommended flush procedure for this catheter.If using a different procedure than listed above, the use of heparin may be necessary.Follow institutional protocol for catheter flushing.Precaution: incompatible drug delivery within the same lumen may cause precipitation.Ensure that the catheter lumen is flushed following each infusion.Precaution: if resistance is met when flushing, it is recommended that no further attempts be made.Further flushing may result in catheter rupture.Refer to institutional protocol for clearing occluded catheters.Precaution: place a cap on the hub after use to reduce the risk of contamination.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint#: (b)(4).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key8870371
Report Number1317056-2019-00105
Device Sequence Number1811964
Product Code LJS
UDI-Device IdentifierH965458930
UDI-PublicH965458930
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue NumberH965458930
Device Lot Number5380782
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date10/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR